This ECG was recorded from a 60-year-old woman with rheumatic heart disease. She had been in heart failure, but this had been treated and she was no longer breathless.
What does the ECG show and what question might you ask her?
The ECG shows:
- Atrial fibrillation with a ventricular rate of about 80/min
- Normal axis
- Normal QRS complexes
- Downward-sloping ST segments, best seen in leads V5–V6
- Prominent U waves in leads V2–V3
The downward-sloping ST segments (the ‘reverse tick’) indicate that digoxin has been given. The ventricular rate seems well controlled. The prominent U waves in leads V2–V3 are probably normal: U waves due to hypokalaemia are associated with flattened T waves.
What to do
Ask the patient about her appetite: the earliest symptom of digoxin toxicity is appetite loss, followed by nausea and vomiting. If the patient is being treated with diuretics, check the serum potassium level – a low potassium level potentiates the effects of digoxin. If in doubt, the serum digoxin level is easily measured.
Atrial fibrillation with digoxin effect.